Kansas, 2020Tornadoes and Hail in Kansas, May 21 to 24, 2020
May 21 to 24, 2020 · NWS DDC · 33 events in 11 counties and zones
A slight severe risk for much of the CWA due to a cold front pushing in from the northwest. With ample enough shear over 30kts and low level moisture ahead of it, a number of storms developed along and ahead the boundary giving way to large hail close to 3 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slight severe risk for much of the CWA due to a cold front pushing in from the northwest. With ample enough shear over 30kts and low level moisture ahead of it, a number of storms developed along and ahead the boundary giving way to large hail close to 3 inches in diameter. The storms out of eastern Colorado well behind the front came with mainly damaging winds and flooding hazards being more of cluster and lines that moved through the far western counties of the CWA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 1:33 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, May 21, 1:33 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
233 PM CDT Thu May 21 2020
...updated aviation section...
.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu May 21 2020
MSAS showing weak surface low pressure centered over the western
Oklahoma panhandle with attendant cold front from wet of Syracuse
into southwest Nebraska this afternoon. Also a dryline and warmfront
extended south from near LBL into the Texas Panhandle. Ahead and
east of these features has been a stubborn field of stratus clouds
that has created a large temperatures difference from the upper 60s
to low 70s under the cloud cover and contrasted by low 80s over the
Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these
convective elements at 21 UTC along the cold front along the highway
25 corridor with organized elements reaching the highway 83 corridor
by around 10 pm. In addition to a hail and 60-70 mph wind threat, a
sizable area of 1 to 2 inch rain is likely with more localized areas
of 3 and 4 inches just as likely. Increased Pops over the area as
widespread trailing stratiform precipitation is likely beyond
midnight even as the overall severe risk should be decreasing.
Uncertainty with respect to and additional marginally elevated
severe pulse hail storms in the southeast will revolve around mid
level wave that will be moving into the area during the overnight
hours. Lows are forecast from the mid 50s west to more mild
summerlike 60s across south central Kansas.
.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu May 21 2020
Potential exists for thunderstorms to be ongoing early Friday
morning across the eastern and especially south central Kansas
counties as models show a mid level trough/weak pvu anomaly moving
though the area with still conditionally unstable air. This
should clear out though with sky becoming sunny area wide by
afternoon resulting in temperatures warming into the 80s all the
way to Hays. It will likely remain inactive later in the day
Friday with respect to convection, however the 850 wind field
transitions from weak easterly flow Friday to veering and
increasing winds though Saturday, with stronger south winds, and
better moisture transport ahead of a dryline for Saturday late
afternoon and Saturday evening. As a result , convection is
possible Saturday across the eastern counties. The southwest winds
will make temperatures much warmer on Saturday, before a cold
front tempers highs and focuses severe weather chances once again
along a southward propagating cold front through Sunday night.
This will setup Monday to likely be cooler and cloudy and perhaps
showery with diurnal thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu May 21 2020
Main impact to aviation will be the potential for convection, with
heavy rain, and lowered ceilings going into the mid evening hours. A
cold front over nw and far west central KS will be the likely
initiation point for a few scattered thunderstorms as early as 21
UTC. The initial storms should quickly begin to develop additional
cells on the outflow with a cold pool developing and driving an
MCS east-southeast through the late evening hours and beyond
midnight. There is good deep shear for initial rounds of large
hail in excess of 2 inches and downdraft cape to support
accelerating downbursts to 60 mph or more locally. More
uncertainly however in potential for widespread damaging winds
based on HRRR/HiRES model relatively low post gust front surface
wind output. An upper wave will be rotating through the region
during the early morning Friday which may translate into a
continued , mainly low end severe risk in central Kansas early
Friday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 56 81 59 90 / 60 20 0 0
GCK 53 81 57 91 / 80 10 0 0
EHA 54 84 56 91 / 40 10 0 0
LBL 54 83 57 94 / 50 20 0 0
HYS 57 80 57 87 / 80 20 10 10
P28 61 81 63 88 / 70 60 10 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, May 21, 2:45 AM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Thu May 21 2020
KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
There will be a chance for severe thunderstorms late today and
early tonight. The main hazards will be hail 2 inches and larger,
strong damaging winds greater up to 70 mph and periods of heavy
rainfall. An isolated tornado can not be ruled out.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Days 2-7 Discussion
-------------------
There will be a chance for strong to severe thunderstorms Sunday
night. Large hail and periods of heavy rainfall currently appear
to be the main hazards from these storms.
Days 2-7 Hazards
----------------
* Friday
- Lightning: Elevated risk
- Severe thunderstorm: Limited risk
* Saturday
- Lightning: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Elevated risk
* Sunday
- Lightning: Elevated risk
- Non thunderstorm wind: Limited risk
* Monday
- Lightning: Limited risk
* Tuesday
- Lightning: Limited risk
* Wednesday
- Lightning: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required after 4 pm, especially south
of a Garden City to Dodge City line.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
Event by event
26 hail, 5 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Stanton
- When
- May 21, 2:41 PM CST to 2:42 PM CST
- Where
- Stanton County, 3.41 mi WNW of Johnson to 3.4 mi WNW of Johnson
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.593, -101.805
This was a brief landspout tornado.
Tornado, Hamilton
- When
- May 21, 2:15 PM MST to 2:17 PM MST
- Where
- Hamilton County, 9.82 mi N of Coolidge to 10.2 mi NNE of Coolidge
- Rating
- EF0
- Path length
- 0.56 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.170, -101.970
This was one of two twin landspout tornadoes.
Tornado, Hamilton
- When
- May 21, 2:15 PM MST to 2:18 PM MST
- Where
- Hamilton County, 10.86 mi NNE of Coolidge to 11.15 mi NNE of Coolidge
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.184, -101.961
This was one of two twin landspout tornadoes.
Tornado, Hamilton
- When
- May 21, 4:06 PM MST to 4:07 PM MST
- Where
- Hamilton County, 9.67 mi S of Syracuse to 9.6 mi S of Syracuse
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.840, -101.750
This was another landspout tornado.
Tornado, Kearny
- When
- May 21, 6:11 PM CST to 6:24 PM CST
- Where
- Kearny County, 15.68 mi SW of Lakin to 14.69 mi SW of Lakin
- Rating
- EFU
- Path length
- 1.76 mi
- Path width
- 150 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.802, -101.468
This was a slow moving elephant trunk tornado but there was nothing for the tornado to damage as it moved across sagebrush and pastures.
Hail, Stafford
- When
- May 24, 5:13 PM CST
- Where
- Stafford County, 2.07 mi N of Hudson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.130, -98.670
Hail, Stafford
- When
- May 24, 5:26 PM CST
- Where
- Stafford County, 6.16 mi NNE of Hudson
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.180, -98.620
Hail, Stafford
- When
- May 24, 5:58 PM CST
- Where
- Stafford County, 11.37 mi NNE of Hudson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.240, -98.560
Hail, Clark
- When
- May 24, 6:16 PM CST
- Where
- Clark County, 3.53 mi SW of Minneola
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.390, -100.010
Hail, Clark
- When
- May 24, 6:28 PM CST
- Where
- Clark County, 2.3 mi WNW of Minneola
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 37.440, -100.010
Hail, Clark
- When
- May 24, 6:30 PM CST
- Where
- Clark County, 3.53 mi SW of Minneola
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -100.010
Hail, Clark
- When
- May 24, 6:35 PM CST
- Where
- Clark County, 1.3 mi WNW of Minneola
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 37.440, -99.990
Hail, Clark
- When
- May 24, 6:43 PM CST
- Where
- Clark County, 2.83 mi WNW of Minneola
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -100.020
Hail, Clark
- When
- May 24, 6:44 PM CST
- Where
- Clark County, 2.3 mi WNW of Minneola
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -100.010
Hail, Clark
- When
- May 24, 6:45 PM CST
- Where
- Clark County, 2.3 mi WNW of Minneola
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.440, -100.010
Hail, Clark
- When
- May 24, 6:45 PM CST
- Where
- Clark County, 2.15 mi NW of Minneola
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.450, -100.000
Hail, Ford
- When
- May 24, 7:05 PM CST
- Where
- Ford County, 3.45 mi S of Bucklin
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.500, -99.630
Hail, Ford
- When
- May 24, 7:20 PM CST
- Where
- Ford County, Bucklin
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 37.550, -99.630
Hail, Morton
- When
- May 24, 7:27 PM CST
- Where
- Morton County, 10.78 mi SW of Richfield
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.180, -101.940
Hail, Morton
- When
- May 24, 7:28 PM CST
- Where
- Morton County, 10.78 mi SW of Richfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.180, -101.940
Thunderstorm Wind, Morton
- When
- May 24, 7:28 PM CST
- Where
- Morton County, 10.78 mi SW of Richfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.180, -101.940
Winds were estimated to be 60 MPH.
Hail, Gray
- When
- May 24, 7:45 PM CST
- Where
- Gray County, 0.55 mi E of Charleston
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.870, -100.560
Thunderstorm Wind, Morton
- When
- May 24, 7:45 PM CST
- Where
- Morton County, 5.55 mi S of Richfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.190, -101.770
Winds were estimated to be 60 MPH.
Hail, Morton
- When
- May 24, 8:00 PM CST
- Where
- Morton County, Rolla
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.120, -101.630
Hail, Ellis
- When
- May 24, 8:05 PM CST
- Where
- Ellis County, 1.28 mi ENE of Hays
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.880, -99.300
Hail, Morton
- When
- May 24, 8:10 PM CST
- Where
- Morton County, Rolla
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 37.120, -101.630
Hail, Gray
- When
- May 24, 8:11 PM CST
- Where
- Gray County, 0.55 mi W of Cimarron Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.830, -100.360
Hail, Stevens
- When
- May 24, 8:15 PM CST
- Where
- Stevens County, 2.35 mi NNE of Feterita
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.180, -101.460
Hail, Ellis
- When
- May 24, 8:16 PM CST
- Where
- Ellis County, 1.28 mi ENE of Hays
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.880, -99.300
Hail, Hodgeman
- When
- May 24, 8:17 PM CST
- Where
- Hodgeman County, 12.68 mi W of Jetmore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.050, -100.130
Hail, Stevens
- When
- May 24, 8:30 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.180, -101.350
Hail, Gray
- When
- May 24, 8:40 PM CST
- Where
- Gray County, 8.51 mi NNE of Cimarron Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.940, -100.280
Hail, Hodgeman
- When
- May 24, 8:44 PM CST
- Where
- Hodgeman County, 8.31 mi N of Jetmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -99.890
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
- Tornado and Flood in Florida, May 21, 2020$1,000 · EF0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899094, 899092, 899093, 899095, 899096, 899064, 899065, 899066, 899067, 899068, 899069, 899070, 899071, 899072, 899073, 899074, 899075, 899076, 899077, 899078, 899090, 899079, 899091, 899080, 899081, 899082, 899083, 899084, 899085, 899086, 899087, 899088, 899089.